Alert archive / Virginia / Special Weather Statements in 2017
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jun 19, 2017, 4:04 PM EDT for Bedford County, City of Lynchburg, Virginia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2017, 4:04 PM EDT (20:04 UTC)
- Expired
- Jun 19, 2017, 4:45 PM EDT
- In force
- 41 min
- Issued by
- NWS Blacksburg, VA
Counties Bedford County, VA, City of Lynchburg, VA
The radar
The Roanoke radar (KFCX), 85 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.1 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 239 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 649 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted.
421
WWUS81 KRNK 192004
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
404 PM EDT MON JUN 19 2017
VAZ022-033>035-045-192045-
Franklin-Amherst-Campbell-Roanoke-Bedford-
404 PM EDT MON JUN 19 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN ROANOKE...NORTHWESTERN CAMPBELL...BEDFORD...SOUTHERN
AMHERST AND NORTHEASTERN FRANKLIN COUNTIES AND THE CITY OF
LYNCHBURG...
At 403 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Snowden to near Roanoke Mountain.
Movement was east at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Lynchburg...
Bedford...
Amherst...
Boones Mill...
and Stewartsville.
LAT...LON 3712 7936 3712 7938 3709 7939 3712 8000
3746 7961 3745 7959 3750 7956 3749 7954
3757 7944 3759 7945 3761 7943 3756 7891
3755 7890
TIME...MOT...LOC 2003Z 268DEG 25KT 3760 7933 3718 7987
$$
JRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 19, 3:21 PM EDT, 43 minutes earlier.
Area forecast discussion, Jun 19, 3:21 PM EDT, 43 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 321 PM EDT Mon Jun 19 2017 .SYNOPSIS... Strong to locally severe thunderstorms associated with a cold front are expected to develop and move eastward across the region through the afternoon into early evening. The strongest thunderstorms will be capable of damaging winds and heavy downpours. The cold front will then move more slowly eastward into eastern Virginia and northern and central North Carolina tonight. Noticeably drier air and mostly sunny conditions expected for Tuesday into Wednesday. The next chance for more unsettled weather is not until late in the week. && .NEAR TERM /THROUGH TUESDAY/... As of 320 PM EDT Monday...Severe thunderstorm watch 356 remains in effect until 800 PM for the majority of counties in the Virginia and North Carolina Piedmont, as well as the Blue Ridge foothills in Virginia. Cold front continues to progress eastward, with strong to severe thunderstorms lying out ahead of the front. Regional radar shows more cellular activity in the Piedmont currently, although starting to see storms organize into a line that runs essentially parallel to I-81. Instability values still remain high - in the 2000-2500 J/kg range in terms of SBCAPE - in the area ahead of the line and really have not been effectively worked over from earlier pre-frontal cells. Effective shear values are still somewhat marginal but are the increase, supporting at least loosely organized storms. Primary spatial area of greatest threat is in the Watch area as storms approaching the Blue Ridge interact with the aforementioned unstable air mass. Damaging winds posing the greatest potential convective hazard. Localized heavy downpours are possible in any thunderstorm. Recent short- term guidance moves the cold front and associated frontal storms into the VA/NC Piedmont region toward 8 pm. While the severe convective threat should have shifted east and ended after sunset, will need to monitor for localized hydro issues as the front slows and stalls near the Southside and into the NC Piedmont. Will hold on any flash flood watches due to lower confidence at this point. Behind the front, much drier air should filter in associated with post- frontal surface ridging. This may lead to development of patchy fog as winds slacken after midnight, given recent rainfall and in favored river valleys. Lows will tend warmest in eastern counties in the mid/upper 60s, but running some 8 to 10 degrees cooler from the Blue Ridge west. Cooler and continued drier air filters into the region behind the front for Tuesday. Dewpoints may be some 10 degrees lower than today, so we should experience a little more refreshing air than the past several days. Front does hang up along the southern Chesapeake Bay west-southwest into central NC/SC, and some guidance suggests slight to lower end Chance-range PoPs for showers overrunning the boundary along/south of Route 58. Highs look to top out from the mid 70s to middle 80s, warmest in the VA Piedmont due to added warming effect from northwest downslope off the Blue Ridge. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... As of 320 PM EDT Monday... Tuesday night into Wednesday, the cold front will remain positioned just to the southeast of the region. It will be in close enough proximity for precipitation associated with weak waves moving along it to spread showers into southern and southeastern section of the forecast area. Gradually, coverage will diminish by Wednesday evening as the front inches its way far enough from the region. The break in the precipitation will be short lived. The moisture fetch back into the region will start to increase on the east side of a remnant low that is progged to be positioned somewhere near LA/TX by mid-day Thursday. Look for showers to increase across the area from south to north during the course of the day, but probably be no more organized than isolated to scattered coverage. Temperatures during this portion of the forecast will be within a couple of degrees within normal. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... As of 320 PM EDT Monday... Thursday night through Saturday continues to look to be on the wet side. Guidance is trending with more consistency regarding tropical moisture/remnant tropical system moving northeast into or near our region coincident to the arrival of a cold front. While exact timing still is in question, the general trend of this scenario is looking more promising. The result could be a period with some localized flash flooding in the near term, followed closely behind with some longer term river flooding. Again, it is too early for any specifics, but if timing of both the front and tropical moisture are just right, not an unreasonable scenario. For Sunday, the region is expected to be on the backside of the departing surface cold front. At the same time, the upper trough axis associated with the cold front's parent low is expect to cross the area. While the GFS is less robust with this feature, its European counterpart hints at both more activity from this trough, plus less progression southeast of the surface cold front, thus keeping it in closer proximity to the southeastern sections of the region. The GFS provides a dry forecast by Monday, but not so much so by its counterpart with showers lingering across the southeast still on Monday. During this portion of the forecast, high temperatures will be plus or minus a degree or two of normal, with low temperatures a few degrees above normal on average. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... As of 132 PM EDT Monday... VFR outside of scattered thunderstorms, some of which may reach strong to locally severe limits. Specific timing is poor on these with frequent amendments likely to address imminent thunderstorms at any airports. Any thunderstorm capable of temporary IFR to LIFR visibility in heavy rain, localized turbulence/wind shear, hail and frequent lightning. Storms should clear the terminals by 800 PM. Focus shifts to patchy fog, most likely through the Greenbrier and New River valleys late tonight with MVFR visibilities. It is possible that visibilities may be much lower if there is more clearing behind the front than presently expected. Expect south winds 6-10 kts veering to west 3-7 kts through 00z with FROPA, then becoming light and variable as ridging builds in by mid-evening. Generally VFR anticipated for Tuesday with west winds 4-8 kts. Extended Aviation Discussion... Will see more widespread VFR conditions behind the front with only brief periods of fog resulting in brief sub-VFR during the late night/early morning hours for Tuesday through Thursday. More widespread precipitation and the possibility of sub-VFR conditions, returns on Friday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AL NEAR TERM...AL SHORT TERM...DS LONG TERM...DS AVIATION...AL/AMS
Hazardous weather outlook, Jun 19, 3:32 PM EDT, 32 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 332 PM EDT Mon Jun 19 2017 VAZ007-009>014-018>020-WVZ042>044-507-508-201945- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig- Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 332 PM EDT Mon Jun 19 2017 This Hazardous Weather Outlook is for southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Isolated strong to severe thunderstorms are expected through the rest of the afternoon. Gusty winds and heavy rain will be the primary threats with any of the stronger storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather Tuesday through Thursday. Locally heavy rain is possible Friday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>003-018>020-VAZ015>017-201945- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Grayson-Carroll-Floyd- 332 PM EDT Mon Jun 19 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina and southwest Virginia. .DAY ONE...This afternoon and tonight. Scattered strong to severe thunderstorms are expected through the rest of the afternoon into early this evening. Gusty winds and heavy rain will be the primary threats with any of the stronger storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather Tuesday through Thursday. Locally heavy rain is possible Friday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ004>006-VAZ022>024-032>035-043>047-058-059-201945- Stokes-Rockingham-Caswell-Roanoke-Botetourt-Rockbridge-Patrick- Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox- Buckingham-Halifax-Charlotte- 332 PM EDT Mon Jun 19 2017 ...SEVERE THUNDERSTORM WATCH 356 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for north central North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather Tuesday through Thursday. Locally heavy rain is possible Friday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 19, 2:01 PM EDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
201 PM EDT MON JUN 19 2017
VAZ035-191830-
Amherst-
201 PM EDT MON JUN 19 2017
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL AMHERST COUNTY...
At 201 PM EDT, a strong thunderstorm was located over Amherst, moving
northeast at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Amherst...
Clifford...
and New Glasgow.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3749 7905 3760 7912 3768 7897 3767 7897
3766 7896 3754 7890
TIME...MOT...LOC 1801Z 241DEG 21KT 3758 7900
DSSpecial weather statement, Jun 19, 2:02 PM EDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
202 PM EDT MON JUN 19 2017
VAZ059-191830-
Charlotte-
202 PM EDT MON JUN 19 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CHARLOTTE COUNTY...
At 202 PM EDT, a strong thunderstorm was located over Phenix, moving
northeast at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Phenix...
and Madisonville.
LAT...LON 3706 7876 3713 7882 3725 7868 3723 7868
3720 7869 3719 7868 3719 7864 3717 7864
3715 7861
TIME...MOT...LOC 1802Z 230DEG 27KT 3712 7874
DSSpecial weather statement, Jun 19, 2:04 PM EDT, 2 hours before
Special Weather Statement
National Weather Service BLACKSBURG VA
204 PM EDT MON JUN 19 2017
VAZ034-035-045-191830-
Amherst-Campbell-Bedford-
204 PM EDT MON JUN 19 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CAMPBELL...EAST
CENTRAL BEDFORD...AND SOUTH CENTRAL AMHERST COUNTIES AND THE CITY OF
LYNCHBURG...
At 204 PM EDT, a strong thunderstorm was located over Forest, moving
east at 35 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lynchburg...
Forest...
Timberlake...
Madison Heights...
and Bocock.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3733 7936 3740 7940 3752 7907 3739 7901
3731 7921
TIME...MOT...LOC 1804Z 255DEG 29KT 3739 7929
DSSpecial weather statement, Jun 19, 2:37 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
237 PM EDT MON JUN 19 2017
VAZ035-045>047-191900-
Buckingham-Amherst-Campbell-Appomattox-
237 PM EDT MON JUN 19 2017
...A STRONG THUNDERSTORM WILL AFFECT
APPOMATTOX...NORTH CENTRAL CAMPBELL...SOUTHEASTERN AMHERST...AND
SOUTHWESTERN BUCKINGHAM COUNTIES AND THE EAST CENTRAL CITY OF
LYNCHBURG...
At 236 PM EDT, a strong thunderstorm was located near Stonewall,
moving east at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lynchburg...
Appomattox...
Bent Creek...
Concord...
and Appomattox National Historic Park.
LAT...LON 3735 7911 3745 7913 3754 7885 3754 7883
3755 7882 3759 7868 3733 7862
TIME...MOT...LOC 1836Z 260DEG 24KT 3741 7902
JRLocal storm report, Jun 19, 2:38 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
238 PM EDT MON JUN 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1241 PM TSTM WND DMG 1 SE BIG ISLAND 37.52N 79.35W
06/19/2017 BEDFORD VA 911 CALL CENTER
THE BEDFORD COUNTY SHERIFF DEPARTMENT REPORTED SEVERAL
TREES BLOWN DOWN ALONG LEE JACKSON HIGHWAY BETWEEN THE
COMMUNITIES OF BIG ISLAND AND COLEMAN FALLS.
1248 PM TSTM WND DMG 3 ENE BIG ISLAND 37.56N 79.31W
06/19/2017 AMHERST VA 911 CALL CENTER
A TREE WAS BLOWN DOWN ALONG HIGHWAY 130.
0105 PM TSTM WND DMG 3 NW AMHERST 37.62N 79.09W
06/19/2017 AMHERST VA 911 CALL CENTER
A LARGE TREE WAS BLOWN DOWN ALONG HIGHWAY 60.
&&
16Special weather statement, Jun 19, 4:04 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
404 PM EDT MON JUN 19 2017
VAZ022-033>035-045-192045-
Franklin-Amherst-Campbell-Roanoke-Bedford-
404 PM EDT MON JUN 19 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN ROANOKE...NORTHWESTERN CAMPBELL...BEDFORD...SOUTHERN
AMHERST AND NORTHEASTERN FRANKLIN COUNTIES AND THE CITY OF
LYNCHBURG...
At 403 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Snowden to near Roanoke Mountain.
Movement was east at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Lynchburg...
Bedford...
Amherst...
Boones Mill...
and Stewartsville.
LAT...LON 3712 7936 3712 7938 3709 7939 3712 8000
3746 7961 3745 7959 3750 7956 3749 7954
3757 7944 3759 7945 3761 7943 3756 7891
3755 7890
TIME...MOT...LOC 2003Z 268DEG 25KT 3760 7933 3718 7987
JRThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 10:57 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 63 min |
| Jun 18, 11:04 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 24 min |
| Jun 18, 11:27 PM EDT | Special Weather Statement | RNK | City of Danville | 63 min |
| Jun 18, 11:30 PM EDT | Special Weather Statement | RNK | Pittsylvania | 60 min |
| Jun 19, 12:18 AM EDT | Special Weather Statement | RNK | Halifax | 57 min |
| Jun 19, 1:06 AM EDT | Special Weather Statement | RNK | Halifax | 54 min |
| Jun 19, 12:16 PM EDT | Special Weather Statement | RNK | City of Radford | 29 min |
| Jun 19, 12:20 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 25 min |
| Jun 19, 12:37 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford | 53 min |
| Jun 19, 1:08 PM EDT | Areal Flood Advisory | RNK | Amherst, Bedford | 4 hr |
| Jun 19, 1:32 PM EDT | Special Weather Statement | RNK | Amherst | 28 min |
| Jun 19, 1:33 PM EDT | Special Weather Statement | RNK | Bedford | 27 min |
| Jun 19, 1:52 PM EDT | Special Weather Statement | RNK | Buckingham | 23 min |
| Jun 19, 1:53 PM EDT | Special Weather Statement | RNK | Halifax | 37 min |
| Jun 19, 2:01 PM EDT | Special Weather Statement | RNK | Amherst | 29 min |
| Jun 19, 2:02 PM EDT | Special Weather Statement | RNK | Charlotte | 28 min |
| Jun 19, 2:04 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 26 min |
| Jun 19, 2:08 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax, Pittsylvania | 37 min |
| Jun 19, 2:37 PM EDT | Special Weather Statement | RNK | Appomattox | 23 min |
| Jun 19, 3:00 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Buckingham | 30 min |
| Jun 19, 3:05 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington | 55 min |
| Jun 19, 3:16 PM EDT | Areal Flood Advisory | RNK | Montgomery | 6 hr |
| Jun 19, 3:23 PM EDT | Areal Flood Advisory | RNK | City of Roanoke, City of Salem | 6 hr |
| Jun 19, 3:36 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Rockbridge | 35 min |
| Jun 19, 4:42 PM EDT | Special Weather Statement | RNK | Appomattox, Campbell, City of Lynchburg | 63 min |
| Jun 19, 5:16 PM EDT | Special Weather Statement | RNK | Henry, Patrick, City of Martinsville | 59 min |
| Jun 19, 5:52 PM EDT | Special Weather Statement | RNK | Charlotte | 23 min |
| Jun 19, 6:01 PM EDT | Special Weather Statement | RNK | Pittsylvania | 29 min |
| Jun 19, 6:27 PM EDT | Special Weather Statement | RNK | Campbell | 33 min |
| Jun 19, 6:28 PM EDT | Special Weather Statement | RNK | Charlotte | 32 min |
| Jun 19, 6:36 PM EDT | Special Weather Statement | RNK | Pittsylvania | 24 min |
| Jun 19, 7:02 PM EDT | Special Weather Statement | RNK | Halifax | 28 min |
| Jun 18, 9:24 PM EDT | Special Weather Statement | RNK | Yadkin | 36 min |
| Jun 18, 9:48 PM EDT | Special Weather Statement | RNK | Surry | 42 min |
| Jun 18, 10:37 PM EDT | Special Weather Statement | RNK | Stokes | 53 min |
| Jun 19, 12:42 AM EDT | Special Weather Statement | RNK | Caswell | 48 min |
| Jun 19, 4:59 PM EDT | Special Weather Statement | RNK | Surry | 61 min |
| Jun 19, 12:44 PM EDT | Special Weather Statement | RNK | Greenbrier, Mercer, Summers | 31 min |
Nearby
Special Weather Statements in Virginia, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.